On week 2 (11 days) of 25mg daily, only plus is it appears to have relieved me of constipation and very slightly more energised during the day other than that no other marked improvement of other symptoms, in fact slightly worse insomnia and sleep issues/night leg and toe cramps. Should I have seen more improvement by now and how soon should I ask for an increase, also as I am being treated for symptoms and not blood test results, should I get more tests taken before an increase? How much levothyroxine will I need to get optimal blood test readings? How long will this take? Does the minimal benefits mean I don't have a thyroid issue at all? Finding the whole thing very confusing any advice greatly appreciated. See previous posts for test results. Thanks
Expectations of low dose of levothyroxine 25mg - Thyroid UK
25mcg is a very low dose indeed, unless you were very frail or have a heart condition. Normally they start you off at 50mcg and after six weeks another blood test and a rise in meds.
Some doctors think it's the right thing to do to keep medication at a dose which brings your TSH in the normal range. This isn't best for the patient as they may still have symptoms. The aim is to reduce symptoms and therefore we should have a blood test every six weeks with an increases in levo until symptoms go. Some of us need a very low or suppressed TSH to feel better.
When your next blood test is due, don't take your medication before it and take it afterwards. If you take medication at bedtime, miss this dose and take after blood test. Always have your blood test as early as possible as TSH is highest then.
If GP hasn't tested your Vitamin B12, Vitamin D, iron, ferritin and folate ask for these to be done as we are usually deficient. iron, etc need to be good in order to convert T4 into sufficient T3.
As you are on such a low dose, I would make an appointment to see GP in about 3/4 weeks to say your symptoms aren't improving much. He will then get a new blood test done and increase your medication.
Always get a print-out of blood tests for your own records, with the ranges, and so that you can post here if you have a query.
My advice , as somone beeing 3 years on t4 meds would be, stay on one dose as long as possible!! It takes time for body to wakes up, if you were 5 years hypo waiting 1 month wont kill it, it also all depends how long have you been hypo? If 10 years then dont jump into conclusions ....how is your thyroid functional, mine was 45% ....there is test to measure it...this should be a guidance of how many hormones you need so for me 65 mcg was spot on......i got overdosed at 150!
This is what i learnt just few days ago.....i think more patients are overdosed then underdosed, symptoms are very similar fatigue, brain fog, and bad mood
Yes supplementing , working on diet sport all is very important and necessary not just pills you take
Its very tempting idea there is a pill that will cure all your problems , no time heals all just beeing hard worker over time gives back results and be gentle to yourself dont blame yourself for not beeing perfect just dont fall into trap that you can know how you are doing in just 1_2 months and you ve been hypo for years, there are many imbalances built up by now that take time to get fixed...
The symptoms you have are of overdose so to say, it just means you need time to adapt..dont move too fast, this is what docs dont know some patients need fast some need it slow!
Oh just read will not delete the above, so you have 50% of thyroid removed, and dont know how functioning you are on the other half? I would guess you need up to 75 mcg t4 and little of t3.....this is my theroy, i would look for it in the longer run, but ofcourse symptoms are the best guidance and better if you have clear picture what neds to be fixed, many hypo people just loose the idea of whats normal and when offered apill connect the more the better...and its not so simple
Your blood test doesnt look too bad at all, you will be fine when you fix the dose, even 15 mcg away from ideal you can feel it as bad then it takes time, few weeks , so dont rush, so i guess you dont need doses above 100 no way..so 25 is maybe half of what you need its not that low...and you feel symptoms as worse because you have clear idea how it should be, when i was hypo i did not have idea it could be better! Cause it creeped up so slowly over decade and more
My advice echoes ivy. Take it very slowly. My GP started me on 50mg then raised me to 100mg after 4 weeks when I said I was actually getting worse. Then had a severe reaction and had to stop taking anything. Saw the endo who agreed to let everything wash out the system and then think again. Lost 2 months of barely being able to function. Can't blame the doctor for being cautious, wish mine had.
Jane, You have seen slight improvement in 11 days and may see more in the coming days but 25mcg isn't going to help much.
I disagree with Ivy in that patients are overmedicated. I think patients are more often undermedicated in the UK. You should have a follow up thyroid blood test 4/6 weeks after you started Levothyroxine and your GP will probably want to increase your 25mcg dose. Increases/decreases should be in 25mcg increments and followed by a blood test 6/8 weeks later to monitor results and see whether a further increase is required. It can take months before you are optimally dosed and it helps if you get your vitamin and mineral levels good as Shaws advised.
I will do thanks for the good advice.
Watch that insomnia. It is a vile side effect. It will be worth asking how your medicos intend to manage that for you. If you already suffer from it to an extent you will know what I mean when I say life without sleep is purgatory.
Thanks did you suffer or do you suffer from insomnia? any tips for me, and yes it is driving me mad, I sometimes think if i could have a good sleep all my other problems would disappear, aaaahhhhhh wishful thinking.
Not sure if this will help, I found before diagnosis that I would often be awake for hours through the night. From my first levothyroxine tablet, I have definitely slept more soundly and with a more refreshing effect.
I have also always taken my levothyroxine at bed-time.
Suggest you have a look here:
Few people need 25 micrograms. Most need more. It is not unknown for people to feel worse on small doses - possibly because the body responds by making less thyroid hormone, in which case the balance of what you take and what you produce can end up with less thyroid hormone overall.
I did indeed suffer from insomnia. More than five glorious years of it. From the minute I started taking Levothyroxine. Never had difficulty before then. My doctor's helpful response was 'it won't kill you' but actually research before and after his carefully considered medical response to my plight shows that insomnia is really not good for you. It can, indeed, shorten life by several years if it is prolonged. Doubtless at least some of your problems would disappear if you could get regular, restful sleep. Definitely time to bring it up with your doc.
The only helpful thing re my insomnia that my doc said was - 'if you can't sleep, don't lie there, do something'. That did work - if it was only reading, which is what it usually was (I do a lot of that). At least one doesn't feel that waste of time sliding by. And it cuts down on the tossing and turning. Recently I have stopped reading news and book reviews in bed as being too stimulating and restrict myself to novels.
Thanks for the reply, I have been suffering from sleep issues for a long time, no pattern to them but off late I can fall asleep I just wake about 3am and sometimes can lie for hours other times I dose off, very debilitating trying to hold down full time job and half the week only running on half a nights sleep. I often feel my body starts working in the night, anybody had experience of that? I am hoping to increase the levothyroxine and praying this will help, for some reason since starting I am feeling better during the day but that could just be the fact I feel I am getting something that will hopefully help me, thanks again.
The advice to DO something when you wake up and are lying sleepless might well help. Anything (I found) to jolt you out of the sleepless rut helps. Getting into a routine of not-sleeping is self-reinforcing.
I would know when to expect a bad night if when I went to bed I was completely not sleepy. Brain working better than it had all day. When I had it bad that was 5 nights out of 7 at least. Made me reluctant to go to bed. Vicious circle. Awful. Would finally drop off around 4 a.m. Fortunately I work for myself so I can sleep in and get up about 10 - but one quickly gets out of kilter with the rest of the world that way.
levothyroxine is pretty different on different people, some people gain weight, some people oppositely loss weight. A little overdose can damage any organs. Some people have anemia or diarrhea, stomach swelling after having levothyroxine, which make you weak. Taking levothyroxine in long term can causing diabetes, better not take it if you can.
If you don't fell good, just don't take it. It cure on thing, but can damage others. I believe no doctor will compare all lab data for all your organs to see if you getting better taking levothyroxine, they probably just check TSH okay, and it's done, they're not response for damage of the side effects.